Wyoming, 2023

High Wind in Wyoming, February 2 to 3, 2023

February 2 to 3, 2023 · NWS CYS · 3 events in 3 counties and zones

Another strong wind event reported in the wind prone areas 2 to 3 February 2023.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Another strong wind event reported in the wind prone areas 2 to 3 February 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 2, 4:44 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 2, 4:44 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
444 PM MST Thu Feb 2 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM MST Thu Feb 2 2023

Currently, a pleasant day across the area with plentiful sunshine
and some of the warmest temperatures seen this week. Cheyenne hit 40
degrees earlier this afternoon, which is the first time we've seen
40 degree temperatures since mid-January. The only weather to speak
of overnight are High Wind Warnings for the wind prones of
Arlington/Elk Mountain, Bordeaux, and the south Laramie Range and
foothills. Wind gusts at Arlington and Bordeaux have already begun
to creep up into the 40s.

MSLP and 750 mb height gradients tonight still look good to get a
gradient driven marginal high wind event. Winds aloft could be
better as they only range from the 45 to 55 kt range. However,
subsidence for this event looks more than sufficient to get these
winds down to the surface with gusts of 55 to 65 MPH. Winds ease
tomorrow afternoon briefly as the gradients loosen a bit, but winds
will likely still remain elevated across the wind prones. High winds
return again late Friday night. Decided to hold off on any
additional wind headlines as the argument could be made for the
possible extension of current warnings. The "lull" between events
looks to be very short with maybe only a 6 to 9 hour window where
winds aren't hitting criteria. And, during the "lull", winds will
likely still remain elevated with 50 MPH gusts as indicated by Hi-
Res guidance. Therefore, decided to hold off to let additional newer
model data come in before making any decision. Hopefully, later
shifts will be able to better evaluate this potential prolonged wind
event. Regardless, the Friday night into Saturday night wind event
looks a tad more potent than tonight's. Height gradients, subsidence
and winds aloft are stronger with this event and more widespread.
Winds aloft range from 50 to 60 kts over the wind prones and even a
little further east along the Interstate-25 corridor. May need
wind headlines on Saturday for the Laramie Valley, central
Laramie County and east Platte County. Model soundings for
Cheyenne show 45 kt winds at the surface and 55 kt winds right off
the surface. Laramie soundings do not show as strong of winds at
the surface, but have 45 kt winds just off the surface. There are
also good downward omegas at these locations to help mix those
winds down to the surface. Winds finally look to subside by Sunday
morning as the gradients loosen substantially.

Other than wind, the only other thing of note will be the
temperatures. Could see widespread low to mid 40s for highs on
Friday for areas east of the Laramie Range. This will be a return to
more seasonable temperatures. 700 mb temperatures do reach +2C by
the afternoon hours. Raised temperatures slightly above NBM guidance
along the Interstate-25 corridor as downslope winds may keep
things a bit warmer. Cheyenne could make a run for the upper 40s.
Kept temperatures a bit cooler everywhere else due to the existing
snowpack. Temperatures on Saturday will be slightly cooler than
Friday as a shortwave brings colder 700 mb temperatures and more
cloud cover.

.LONG TERM...(Sunday through Thursday)
Issued at 319 PM MST Thu Feb 2 2023

The extended forecast includes high winds, a couple of cold fronts,
and multiple shortwave disturbances passing across the region. The
good news is that the temperatures do not appear to decrease all
that much during the anticipated cold snaps behind the frontal
passages in comparison to the past couple of months.

Sunday will be comprised of breezy to gusty winds in the morning as
surface pressure gradients tighten throughout the day. Wind prone
corridors in the Central and North Laramie Range are anticipated to
reach near high wind headline criteria. West to west-southwest winds
aloft coupled with a mountain wave signature/omega fields on GFS
model guidance continues to hint at strong subsidence reaching the
surface late Sunday into potentially early Monday. Surface
cyclogenesis in northern WY and western SD should assist with the
surface pressure tightening as the day presses on. The southerly
flow will transition to westerly winds. Model guidance is suggesting
daytime highs near 40-50+ degrees on Sunday, but the snow cover on
the ground will play its part to limit temperatures most likely.

A longwave trough advancing across the western CONUS will become
elongated Sunday night into Monday, as it becomes positively tilted
aloft. The surface cold front and attendant shortwave aloft will
sweep through the region on Monday. Temperatures aloft will decrease
rapidly as CAA moves into the area. 700mb temperatures from 12Z
Monday to 6Z Tuesday will decrease from near 0C to approximately -
10C. Daytime highs will remain in the 20s and 30s, with a few
locations in the NE Panhandle eclipsing 40 degrees on Monday. The
energy associated with shortwave disturbance aloft will become
sheared away from the main wave of energy propagates to the
northeast. The southern stream of energy will clip our cwa on Monday
into early Tuesday. Have gone with mainly a mention of a chance of
snow showers during this time period, with the highest likelihood of
any snowfall accumulation residing in the Snowy/Sierra Madre
mountains.

As the energy associated with the shortwave dives south to become a
more well-developed ULL, we will begin to see weak upper level
ridging on Tuesday and Wednesday. This should be reflected with
afternoon high temperatures gradually increasing through mid-week.
The surface pressure gradient will weaken between Tuesday and
Wednesday with the departing surface low heading toward the Great
Lakes, so the general consensus should be that breezy winds on
Tuesday will subside by Wednesday as dry conditions are present.

Our focus then turns toward the end of the week as another well-
modeled longwave trough is progged to advance from the western CONUS
toward the central CONUS. The Canadian and ECMWF model guidance has
the bulk of the precipitation and energy digging south in the Four
Corners area as it heads toward the southern Plains. The GFS has a
more broad distribution of precipitation aligned with a cold front
impacting our cwa Thursday into Friday. We will continue to monitor
the weather trends, but another strong cold front could be on our
doorstep with highs in the 20s and 30s toward the end of the week,
with another round of light snow showers to boot.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 418 PM MST Thu Feb 2 2023

VFR conditions across southeast Wyoming and the Nebraska panhandle
through the 00Z TAF period. There is a backdoor cold front sitting
just east of KCDR that will keep clouds around the area under
10 kft through overnight hours. Late tonight into tomorrow winds
pick up with westerly wind gusts 20 to 30 knots possible across
southeast Wyoming and the Nebraska panhandle. Skies will remain
mostly clear with the exception of high clouds near 25 kft.

&&

.FIRE WEATHER...
Issued at 319 PM MST Thu Feb 2 2023

Minimal fire weather concerns with cold temperatures and existing
snowpack in place across the area. Variable mid and high clouds
through the day today as upper level disturbances move through the
area. Strong high pressure at the ground level over northwestern
Colorado will keep winds elevated in the wind prone areas. An
approaching cold front from the north and northeast will interact
with this high pressure system to increase winds in our wind prone
areas late this afternoon through Friday morning. High Wind
Warnings are in effect for these wind prone areas.. A brief easing
of winds Friday afternoon...before they pick up again Friday
night into Saturday. Winds may become more widespread and strong
Saturday afternoon into Sunday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST Friday for WYZ106-116-117.

     High Wind Warning until 2 PM MST Friday for WYZ110.

NE...None.
&&

SHORT TERM...SF
LONG TERM...BW
AVIATION...LK
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 2, 2:08 PM MST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
208 PM MST Thu Feb 2 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-032115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
208 PM MST Thu Feb 2 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-032115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
208 PM MST Thu Feb 2 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds expected for the southeast Wyoming wind prone areas.
Please refer to the High Wind Warning currently in effect.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

High winds look likely through the weekend for the wind prone
areas.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 2, 5:48 PM MST to February 3, 1:08 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site Bordeaux on Interstate 25 reported strong wind gusts.

High Wind, North Snowy Range Foothills

When
February 2, 8:54 PM MST to February 3, 10:14 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Arlington WYDOT site on Interstate 80 reported strong sustained winds. Peak wind gust 57 mph.

High Wind, South Laramie Range Foothills

When
February 3, 1:08 AM MST to 2:37 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Mesonet site UP226 EMKAY reported strong sustained winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068646, 1068647, 1068648.